The Royal College of Psychiatrists updates information on stopping antidepressants

Press release
23 September 2020

The Royal College of Psychiatrists has launched a new patient online resource for people who are ready to come off their antidepressant medication.

Antidepressant medications are usually prescribed for 6-12 months for treating depressive illness but can be prescribed for longer. While they can help people feel better, they may cause withdrawal symptoms, particularly if stopped too quickly.

These symptoms are different for everyone and depend on the type of medication. For some, they can be mild and go away relatively quickly, but other people can have more severe symptoms which last much longer. At the moment, there is no way to predict who will get the more serious withdrawal symptoms before they start taking them.

Common symptoms include:

  • anger
  • anxiety
  • headaches
  • low mood
  • mood swings
  • sleeplessness
  • zaps – the feeling of an electric shock in the arms, legs, or head is also sometimes reported by patients.

To help prevent or manage withdrawal symptoms the Royal College of Psychiatrists resource recommends that patients don’t stop taking antidepressants suddenly and that they talk to their doctor beforehand. It offers examples of flexible tapering withdrawal plans for people to discuss with their doctor and pharmacist.

Tapering helps reduce the dose at a comfortable rate – as slowly as needed to avoid withdrawal symptoms.

Dr Adrian James, President of the Royal College of Psychiatrists, said:

“For people with depression, antidepressants can be a lifeline. Some people experience withdrawal symptoms when trying to come off them, and reducing the dose slowly before stopping, can help.
“The more we understand about side effects, withdrawal symptoms, and how to reduce them, the more people we will be able to help. That’s why it’s vital to keep engaging patients, researchers and mental health professionals in an open conversation about the benefits and potential harms of antidepressants.”

Patients, pharmacists and psychiatrists worked closely together to put together the patient resource – the first of its kind produced by a professional medical organisation. Access ‘Stopping antidepressants’ online for free here:

Stopping antidepresssants

Read our new guidance on symptoms that you may get when stopping an antidepressant and how to reduce or avoid these symptoms.
Read the guidance

For further information, please contact:


Back to News